Thunderstorm Wind, Mackinac
- When
- July 31, 4:41 PM EST
- Where
- Mackinac County, Curtis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 46.200, -85.750
Wind gusts to 60 mph were estimated in the Curtis area.
A long and narrow line of thunderstorms produced isolated wind damage as it crossed eastern Upper Michigan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A long and narrow line of thunderstorms produced isolated wind damage as it crossed eastern Upper Michigan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 31, 2:57 PM EST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 357 PM EDT WED JUL 31 2013 .SYNOPSIS... ISSUED AT 355 PM EDT WED JUL 31 2013 A WEAK COLD FRONT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO NORTHERN MICHIGAN TONIGHT...WITH THE BEST CHANCES FOR EASTERN UPPER AND NORTHWEST LOWER. A WEAK DISTURBANCE WILL BRING LOW CHANCES OF SHOWERS TO NORTHEAST LOWER AND THE EASTERN U.P. FOR THURSDAY...WITH A SLIGHTLY BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS FOR ALL OF NORTHERN MICHIGAN AGAIN ON FRIDAY...AS ANOTHER WEAK COLD FRONT MOVES THROUGH THE AREA. HIGH PRESSURE WILL BRING FAIR WEATHER FOR THIS WEEKEND. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 355 PM EDT WED JUL 31 2013 FAST FLOW PATTERN CONTINUES ACROSS THE NORTHERN LAKES THIS AFTERNOON...WITH LEAD SHORTWAVE TROUGH DAMPENING OUT AND MOVING OFF TO THE EAST...WITH SECONDARY STRONGER SHORTWAVE AND ATTENDANT COLD FRONT CUTTING INTO THE NORTHWEST LAKES. TOOK A WHILE...BUT CONVECTION IS STARTING TO FIRE WITH THE LATTER FEATURES...MOST NOTABLY ACROSS CENTRAL/EASTERN UPPER MICHIGAN WHERE A BROKEN LINE OF THUNDERSTORMS HAS DEVELOPED IN THE LAST FEW HOURS. NOT MUCH TAKING PLACE SOUTH OF THE BIG BRIDGE...WITH CLOUD COVER AND LACK OF DYNAMICS IN WAKE OF FIRST WAVE PREVENTING ANY SHOWER/STORM DEVELOPMENT. FORECAST CONCERNS CENTER ON SHOWER/STORM POTENTIAL THIS EVENING...WITH ADDITIONAL LIGHT SHOWER CHANCES NEEDING ADDRESSING FOR THURSDAY. UPSTREAM COLD FRONT AND MID LEVEL SUPPORT EXPECTED TO CROSS NORTHERN MICHIGAN THIS EVENING. JUST ENOUGH FORCING/LOW LEVEL CONVERGENCE TO CONTINUE TO SUPPORT SHOWER AND STORM DEVELOPMENT ALONG THESE FEATURES...AND WOULD EXPECT UPSTREAM ACTIVITY TO CONTINUE TO SLOWLY CONGEAL THIS AFTERNOON. LACK OF PRE-FRONTAL DESTABILIZATION SHOULD KEEP BOTH COVERAGE AND INTENSITY IN CHECK...AND WILL SIMPLY SPREAD A BROKEN LINE OF SHOWERS/EMBEDDED STORMS FROM NORTHWEST TO SOUTHEAST ACROSS THE REGION TONIGHT. ORGANIZED SEVERE WEATHER DEFINITELY NOT EXPECTED...BUT SUPPOSE AN ISOLATED STRONGER STORM IS POSSIBLE THROUGH THE REMAINDER OF THIS AFTERNOON...ESPECIALLY ACROSS EASTERN UPPER MICHIGAN. SHOWER THREAT EXPECTED TO END DURING THE EARLY MORNING HOURS. POST-FRONTAL DRYING NOT OVERLY AGGRESSIVE...AND WITH EXPECTED RAINS...FEEL PATCHY/AREAS OF FOG A GOOD BET DURING THE EARLY MORNING HOURS. THURSDAY EXPECTED TO START OFF DRY...WITH NEXT LOW AMPLITUDE FAST MOVING WAVE SPREADING ACROSS OUR AREA DURING THE LATE MORNING AND EARLY AFTERNOON. MOISTURE PROFILES LIMITED...AS IS ANY SPECIFIC LOW LEVEL CONVERGENCE BOUNDARY (PERHAPS WEAK LAKE INFLUENCED BOUNDARY SOUTH SIDE OF EASTERN UPPER). THAT SAID...MODEL DERIVED SOUNDINGS NOT TOO TERRIBLE FOR SHOWER DEVELOPMENT...WITH STEEP LOW LEVEL LAPSE RATES AND PROJECTED ML CAPE NEAR 500 J/KG. ABOVE PROBABLY A TOUCH AGGRESSIVE...AND WITH NO WELL DEFINED LOW LEVEL CONVERGENCE BOUNDARIES...WILL TEMPER INHERITED POPS SOME...FEATURING JUST LOW CHANCE IN CLIMATOLOGICALLY FAVORED AREAS OF EASTERN UPPER AND NORTHEAST LOWER MICHIGAN. WILL KEEP THUNDER OUT OF THE EQUATION FOR NOW. TEMPERATURES REMAINING BELOW NORMAL...WITH HIGHS IN THE LOWER AND MIDDLE 70S. && .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 355 PM EDT WED JUL 31 2013 THURSDAY NIGHT AND FRIDAY...A COLD FRONT ASSOCIATED WITH A STORM SYSTEM OVER HUDSON BAY...WILL PUSH INTO THE WRN LAKES THURSDAY EVENING BEFORE SLOWLY SWEEPING OVER THE STATE FRIDAY. HIGH PRESSURE WILL THEN QUICKLY BUILD BACK INTO THE UPPER MIDWEST AND WESTERN GREAT LAKES FRIDAY NIGHT...AS THE COLD FRONT EXITS EAST OF THE REGION. MODEL SOUNDINGS AND MSTR PROGS SHOWING LIMITED MSTR WILL HINDER PCPN AMOUNTS AND CHC'S OVR NRN MI THURSDAY NIGHT. HOWEVER THERE WILL BE SOME MSTR INCREASE OVER THE CWA FRIDAY JUST IN ADVANCE OF THE COLD APPROACHING FRONT. 850/500MB RH WILL INCREASE FROM AROUND 40PCT THURSDAY NIGHT TO 80PCT FRIDAY...WHILE MODEL SOUNDINGS SHOW PWAT VALUES INCREASING TO 90PCT FRIDAY. 850/500MB QVECTORS SHOWING LIMITED CONVERGENCE WITH APPROACHING COLD FRONT...CONFINED MAINLY TO RIGHT ALONG THE BOUNDARY. OVERALL WILL KEEP MOST OF THE FCST AREA DRY THURSDAY NIGHT...WITH BETTER CHANCES OF RAIN FRIDAY AS BOUNDARY MOVES ACRS LAKE MICHIGAN. WILL MENTION HIGH TEMPS IN THE MID 70S OVR THE CWA AIDED IN PART BY SOME SUN AND SOUTHWEST FLOW. FOR THE WEEKEND...COOL UNSEASONAL CONDITIONS ARE EXPECTED ACRS THE GREAT LAKES FOR THE FIRST WEEKEND IN AUGUST. AT UPPER LEVELS... WHICH WILL RESEMBLE MORE THAT OF MID WINTER INSTEAD OF MID SUMMER...A 500MB LOW WILL BECOME CENTERED OVER HUDSON BAY THROUGH THE WEEKEND. WHILE AT THE SURFACE...AN AREA OF CANADIAN HIGH PRESSURE WILL BUILD INTO THE NRN PLAINS AND GREAT LAKES THRU THE WEEKEND. TEMPS WILL TREND BELOW NORMAL THRU SUNDAY...AS THE HUDSON BAY 500MB LOW FORCES COLD 850MB TEMPS INTO THE REGION. 850MB TEMPS WILL COOL FROM AROUND 11C FRIDAY TO BTWN 6C AND 8C BY SUNDAY. CURRENT TRENDS CONT TO INDICATE DRY CONDS OVER NRN MI THIS WEEKEND THOUGH SOME LAKE INFLUENCES ARE POSSIBLE. SUSPECT THE DRY AIR MOVING INTO THE GREAT LAKES WILL LIMIT LAKE EFFECTS TO MAINLY CLOUDS...AS 850/500MB RH DIMINISHES TO UNDER 40 PCT. WILL KEEP AFTN TEMPS COOL THROUGH THE WEEKEND...IN THE UPPER 60S TO LOWER 70S ACRS NRN MI... AS 850MB TEMPS FALL TO AROUND 6C. MONDAY THROUGH WEDNESDAY...UNSEASONABLY COOL TREND TO LINGER ACRS THE NORTHERN GREAT LAKES REGION THRU MID WEEK...AS BROAD UPPER TROUGH FROM THE WEEKEND LINGERS ACRS THE GREAT LAKES. 850MB TEMPS LINGER AROUND 6C TO BEGIN THE UPCOMING WORK WEEK...KEEPING AFTN HIGHS IN THE LOWER 70S. SMALL CHANCES OF SHOWERS WILL EXIST THROUGH THE PERIOD...AS HIGH PRESSURE FROM THE WEEKEND EXITS EAST AND A WEAK SYSTEM TRIES TO ORGANIZE OVER THE NRN PLAINS AND UPPER MIDWEST. PCPN AMOUNTS AND CHC WILL BE HINDERED GREATLY BY LIMITED MOISTURE AS 850/500MB RH REMAINS AROUND 60PCT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 140 PM EDT WED JUL 31 2013 UPSTREAM COLD FRONT EXPECTED TO SWEEP ACROSS THE TAF SITES THIS EVENING...KICKING OFF A FEW SHOWERS AND STORMS AS IT DOES SO. CONFIDENCE ON IMPACTS OF SUCH VERY LOW...SO WILL TENTATIVELY COVER WITH JUST VCSH WORDING AND KEEP VFR CONDITIONS. CLOUD COVER AND SHOWER COVERAGE DEPENDENT...BUT COULD SEE FOG DEVELOPMENT THROUGH THE EARLY MORNING HOURS. WILL START TO INCLUDE WITH BR MENTION...REFRAINING FROM GOING TOO AGGRESSIVE AT THIS TIME. ANY FOG/BR EXPECTED TO LIFT RATHER RAPIDLY THURSDAY MORNING. LIGHT WINDS TO CONTINUE. && .MARINE... ISSUED AT 355 PM EDT WED JUL 31 2013 LIGHT TO MODERATE SOUTHWEST FLOW WILL VEER WEST OVERNIGHT BEHIND COLD FRONT PASSAGE. SOME SHOWERS/STORMS POSSIBLE ALONG THIS FRONT...PERHAPS PRODUCING SOME LOCALIZED GUSTY WINDS. SUB ADVISORY WINDS EXPECTED TO CONTINUE INTO THIS WEEKEND. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && SYNOPSIS...NS SHORT TERM...MB LONG TERM...SR AVIATION...MB MARINE...MB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 401 PM EDT WED JUL 31 2013 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 011200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 401 PM EDT WED JUL 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN MICHIGAN THIS EVENING. ALTHOUGH SEVERE STORMS ARE NOT EXPECTED... SOME OF THE STRONGER ACTIVITY MAY PRODUCE WIND GUSTS TO 40 MPH AND PEA SIZE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/APX. MSB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 443 PM EDT WED JUL 31 2013 MIZ008-015-312145- CHIPPEWA MI-MACKINAC MI- 443 PM EDT WED JUL 31 2013 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HULBERT TO 13 MILES WEST OF STEUBEN...AND MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY DOWNPOURS. THESE STORMS WILL AFFECT... PLATT LAKE...HULBERT...ECKERMAN...STRONGS...BAYVIEW CAMPGROUND... RACO...AND CURTIS. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY WITH RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR LOCALLY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JPB
The Marquette radar (KMQT), 143 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gusts to 60 mph were estimated in the Curtis area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472860, 472861.